Possible bacterial contamination of propofol reported

June 25, 2007

Several reports of patients who experienced chills, fever, and body aches after receiving propofol for sedation have been received by the FDA.

Several reports of patients who experienced chills, fever, and body aches after receiving propofol for sedation have been received by the FDA. Reports came from one facility in New Jersey, two in New York, two in Pennsylvania, and two in Tennessee. The agency has now issued an alert to healthcare professionals warning of the potential for bacterial contamination of the product and has issued a reminder on proper handling techniques, including limiting the use of a vial to one patient, initiating sedation immediately upon opening the vial, and discarding unused portions after 12 hours of opening to minimize the risk of contamination. In addition, evaluation and treatment for bacterial sepsis should be considered in patients who develop these symptoms, advises the FDA, including obtaining blood cultures and beginning appropriate antimicrobial therapy. According to the agency, the reported illnesses are similar to reports received when propofol was first introduced to the U.S. market and was manufactured without preservatives or antimicrobial additives.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.

Related Content:

News